What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 14, 9:55 AM EST, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 14, 9:55 AM EST, 4 hours 35 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Gray ME
1055 AM EDT Thu Jul 14 2022
.SYNOPSIS...
A low pressure system will rotate through the region today bringing
showers to a good portion of the region this morning and possibly
scattered thunderstorms this afternoon. This system will give
way to high pressure on Friday with dry weather and seasonably
warm temperatures expected through Saturday. By Sunday and into
early next week...humidity will increase with the potential for
some hot weather along with increasing chances for showers and
thunderstorms.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Update...Plenty of clearing this morning is allowing temps to
warm quickly...so those have been updated and in some cases
highs have been increased by a few degrees. Towering Cu already
evident on satellite....so PoP will steadily increase over the
next several hours as showers and storms form and move east. I
have also increased PoP to likely and higher in the mtns...where
showers are ongoing and expected to continue into the afternoon.
The biggest questions remains severe thunderstorms potential. I
do not anticipate a highly organized event this afternoon...but
guidance suggests low CAPE and at least marginal shear. That
should be good for at least a few updrafts to become stronger
and bring potentially gusty winds. At this time the best bet on
location for those stronger storms would be closer to the
coast...and primarily across southeast NH where the best
CAPE/shear overlap is forecast to be.
Previously...
A stalled frontal boundary continues to sit to our south over
Southern New England with a weak surface low currently located
over eastern Massachusetts. This area of low pressure has
allowed for an area of convective showers to develop, which are
moving through southern NH and York County, ME. There has also
been some thunderstorms embedded within these showers but these
have all remained south of our area so far. Radar trends and
the latest CAMs indicate that this region of rain will continue
to move northeastward into southwestern Maine through the
remainder of the early morning. Elsewhere, it continues to be
another very warm and muggy morning with temperatures primarily
into the 60s.
Later today an upper level trough will move over the region
from the west, which will be accompanied by a strong upper level
jet streak that will be hugging the coast of Maine. This will
provide up to around 30-40 kts of 0-6 km shear this afternoon.
The latest HREF indicates that there will likely be some breaks
in the clouds late this morning through the first half of this
afternoon. These breaks in the clouds will allow for quick
surface destabilization to occur, but this will likely be
localized in nature. Soundings via the NamNest advertise over
500 J/KG of ML/MUCAPE this afternoon across interior western
Maine along with 700-500 mb lapse rates of around 7C/KM and
PWATS approaching 1.50". It should be noted though that the
NamNest is the most bullish of the CAMs with this potential but
the SPC HREF does show some clusters of 2-5km updraft helicity
tracks this afternoon, and therefore this potential cannot be
ignored. As a result, an isolated strong to marginally severe
storm cannot be ruled out this afternoon and early evening, with
the primary threat being gusty winds and heavy downpours, but
some hail is not out of the question.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
The surface low and trough axis will exit to our east tonight,
with the majority of the showers and thunderstorms exiting the
coast by 8-10pm. The one exception will be across the north and
mountains where the showers may linger through the first half of
the night. It will otherwise be partly cloudy with lows falling
into the 50s to near 60 from north to south. Some fog may also
develop towards the Mid-Coast of Maine overnight.
High pressure will begin to build over New England on Friday,
allowing for a pleasantly warm day with high temperatures
ranging from the 70s to lower 80s from north to south. We will
also finally have a break from the humidity as deep surface
mixing helps to lower dew points into the 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Based on 00z deterministic guidance and latest ensemble
information, the long term period feature rising heights and
warming temperatures as the period progresses, with the hottest
weather potentially midweek. However, there are several short
wave trough passages we'll have to watch which may increase our
chances for showers and thunderstorms from time to time which
could have an affect on temperatures.
We'll start out quiet and seasonable Friday night and Saturday.
Radiational cooling should take place in many areas Friday
night, but it won't be quite as affective as it was early this
week. Still, some cool temperatures will be found before
sunrise.
Warm air advection occurs on Sunday with higher temperatures
than what we will see on Saturday. Moisture will start to build
as well, albeit slowly. Some guidance points toward a few
showers or thunderstorms Sunday afternoon. Despite highs well
into the 80s to near 90, we are thinking that limited moisture
and capping will keep things dry during the day.
Guidance begins to diverge in some details later Sunday night
through Monday night. Many deterministic models and ensembles
show that the best chance of widespread showers and
thunderstorms centered around Monday, but timing of short wave
trough(s) is not quite settled between the guidance sources.
Will back off on PoPs for Sunday night based on latest trends,
but keep highest chances Monday night and Monday evening based
better agreement. We need the rain, and this appears to be the
best chance next week to get a good amount in some places.
Thereafter, deterministics and ensemble guidance are in
reasonable agreement that the end the extended period could be
hot with 850mb temperature anomalies increasing quite
substantially. Both the deterministic 00z ECMWF and GFS show
850mb temps AOA +20C by 00z Thursday.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Short Term...VFR conditions will continue through this morning
across most terminals, but SHRA and patchy BR may result in
brief restrictions. Later today, a trough will move through,
bringing SHRA and isolated TSRA, especially across interior TAF
sites. These may result in brief additional restrictions. VFR
conditions are then expected tonight through Friday, although
some FG may develop along the coast late tonight.
Long Term...VFR conditions look to dominate the long term
forecast period through at least Sunday night. The best chance
of vsbys/cig restrictions look to come Monday and Monday night
as a good amount of shower and thunderstorm activity appears
possible. Winds are expected to remain light through the
period.
&&
.MARINE...
Short Term...Winds and seas will remain below SCA criteria
through at least Friday. Some fog may develop this evening and
overnight over the waters. An isolated thunderstorm will be
possible this evening along the coast.
Long Term...Quiet on the waters through Monday. An outside
chance of SCA conditions later Sunday afternoon and evening, but
this looks marginal at this time.
&&
.TIDES/COASTAL FLOODING...
High astronomical tides will continue this week. Residual
elevated waters may allow water levels to approach flood stage
from Portland south through Hampton New Hampshire tonight. Have
issued a coastal flood advisory for the high water levels and
the potential for very minor coastal flooding late tonight.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
Friday for MEZ023-024.
NH...Coastal Flood Advisory from 11 PM this evening to 2 AM EDT
Friday for NHZ014.
MARINE...None.
&&
NEAR TERM...LegroHazardous weather outlook, Jul 14, 2:12 PM EST, 18 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
312 PM EDT Thu Jul 14 2022
MEZ023-024-NHZ014-151915-
Coastal York-Coastal Cumberland-Coastal Rockingham-
312 PM EDT Thu Jul 14 2022
...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 2 AM
EDT FRIDAY...
This Hazardous Weather Outlook is for southwest Maine and southern
New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Coastal Flood Advisory.
A few strong thunderstorms will be possible late this afternoon and
early this evening. The strongest storms may be capable of strong
wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
High astronomical tides will continue through this weekend with the
potential for minor coastal flooding at the time of high tide.
There is a low chance of a few strong thunderstorms on Monday
depending on the amount of heating the area receives. If showers and
clouds are prevalent much of the day, temperatures and resulting
thunderstorm strength would be lower.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ018-019-033-NHZ006-008>010-013-151915-
Interior York-Central Interior Cumberland-
Interior Cumberland Highlands-Southern Carroll-Merrimack-Belknap-
Strafford-Interior Rockingham-
312 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for Maine, southwest Maine,
western Maine, central New Hampshire, northern New Hampshire and
southern New Hampshire.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms will be possible late this afternoon and
early this evening. The strongest storms may be capable of strong
wind gusts and small hail.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low chance of a few strong thunderstorms on Monday
depending on the amount of heating the area receives. If showers and
clouds are prevalent much of the day, temperatures and resulting
thunderstorm strength would be lower.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ013-014-020>022-025>028-151915-
Southern Franklin-Southern Somerset-Androscoggin-Kennebec-
Interior Waldo-Sagadahoc-Lincoln-Knox-Coastal Waldo-
312 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for south central Maine,
southwest Maine and western Maine.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms will be possible late this afternoon and
early this evening. The strongest storms may be capable of strong
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low chance of a few strong thunderstorms on Monday
depending on the amount of heating the area receives. If showers and
clouds are prevalent much of the day, temperatures and resulting
thunderstorm strength would be lower.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NHZ007-011-012-015-151915-
Sullivan-Cheshire-Eastern Hillsborough-
Western And Central Hillsborough-
312 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for New Hampshire, central New
Hampshire and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There is a low chance of a few strong thunderstorms on Monday
depending on the amount of heating the area receives. If showers and
clouds are prevalent much of the day, temperatures and resulting
thunderstorm strength would be lower.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-151915-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
312 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
A few strong thunderstorms will be possible late this afternoon and
early this evening. The strongest storms may be capable of strong
wind gusts.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ007>009-012-NHZ001>005-151915-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Northern Coos-Southern Coos-Northern Grafton-Northern Carroll-
Southern Grafton-
312 PM EDT Thu Jul 14 2022
This Hazardous Weather Outlook is for west central Maine, western
Maine and northern New Hampshire.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 14, 1:02 PM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Gray ME
202 PM EDT Thu Jul 14 2022
NHZ008-141845-
Merrimack NH-
202 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of central Merrimack
County through 245 PM EDT...
At 202 PM EDT, Doppler radar was tracking a strong thunderstorm near
Canterbury, or 8 miles northwest of Concord, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Concord, Hopkinton, Loudon, Epsom, Canterbury, Warner, Boscawen,
Chichester, Webster, Salisbury, Northfield and Pembroke.
This includes the following highways...
Interstate 89 between mile markers 13 and 14.
Interstate 93 between mile markers 39 and 51.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4323 7175 4336 7177 4341 7148 4337 7138
4319 7136
TIME...MOT...LOC 1802Z 265DEG 14KT 4330 7166
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DSSpecial weather statement, Jul 14, 1:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Gray ME
216 PM EDT Thu Jul 14 2022
NHZ006-009-010-141900-
Belknap NH-Strafford NH-Southern Carroll NH-
216 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of northwestern
Strafford, east central Belknap and southeastern Carroll Counties
through 300 PM EDT...
At 215 PM EDT, Doppler radar was tracking a strong thunderstorm near
Ossipee, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ossipee, Moultonborough, Alton, Effingham, Wolfeboro, Gilford,
Freedom, Brookfield, Wakefield, Tuftonboro, Middleton, Milton and New
Durham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4354 7138 4373 7131 4381 7099 4357 7097
4356 7096 4346 7099
TIME...MOT...LOC 1815Z 261DEG 18KT 4367 7121
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 14, 1:38 PM EST, 52 minutes before
Special Weather Statement
National Weather Service Gray ME
238 PM EDT Thu Jul 14 2022
MEZ012-019-020-033-141930-
Southern Oxford ME-Interior Cumberland Highlands ME-Androscoggin ME-
Central Interior Cumberland ME-
238 PM EDT Thu Jul 14 2022
...Strong thunderstorms will impact portions of southeastern Oxford,
northwestern Androscoggin and northwestern Cumberland Counties
through 330 PM EDT...
At 238 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles southwest of Canton to 8 miles
northwest of Mechanic Falls to near Bridgton. Movement was east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bridgton, Mechanic Falls, Turner, Naples, Waterford, Casco, Harrison,
Livermore, Buckfield, Hebron, Hartford, Otisfield, Norway, Oxford,
Paris, Poland, Sumner, Minot, Sweden and West Paris.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4436 7019 4418 7025 4400 7053 4410 7079
4423 7055 4436 7049
TIME...MOT...LOC 1838Z 281DEG 13KT 4434 7044 4422 7048 4411 7069
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DSSpecial weather statement, Jul 14, 1:54 PM EST, 36 minutes before
Special Weather Statement
National Weather Service Gray ME
254 PM EDT Thu Jul 14 2022
MEZ012-013-020-021-141945-
Southern Oxford ME-Androscoggin ME-Southern Franklin ME-Kennebec ME-
254 PM EDT Thu Jul 14 2022
...A strong thunderstorm will impact portions of northwestern
Kennebec, northeastern Androscoggin and southeastern Franklin
Counties through 345 PM EDT...
At 253 PM EDT, Doppler radar was tracking a strong thunderstorm over
Livermore Falls, or 14 miles south of Farmington, moving east at 15
mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Farmington, Oakland, Turner, Jay, Belgrade, Livermore Falls,
Manchester, Canton, Winthrop, Wilton, Leeds, Livermore, Chesterville,
Hartford, Fayette, Wayne, Rome, Mount Vernon, Readfield and Vienna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4428 6991 4436 7029 4461 7021 4462 6993
4461 6992 4462 6984 4460 6982 4458 6982
4458 6979 4461 6978 4460 6976
TIME...MOT...LOC 1853Z 274DEG 13KT 4447 7016
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
DS